High Wind, Cochran
- When
- April 4, 9:21 AM CST to 5:42 PM CST
- Where
- Cochran forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
A strong system emerged from the central Rockies on the fourth. While rich Gulf of Mexico moisture did get as close as western North Texas, eastern New Mexico into the Texas Panhandle and South Plains experienced the driest air of the spring to this point, with the relative humidity falling into the lower single digits.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong system emerged from the central Rockies on the fourth. While rich Gulf of Mexico moisture did get as close as western North Texas, eastern New Mexico into the Texas Panhandle and South Plains experienced the driest air of the spring to this point, with the relative humidity falling into the lower single digits. The dry air, coupled with southwesterly winds gusting as high as 50 to 70 mph, lofted dust and supported the development and spread of several wildfires. Many locations experienced visibility falling to one to two miles as a result of the thick blowing dust, with localized visibility near zero reported. A plume of white sand emanating from White Sands National Park in New Mexico spread over a narrow area in the extreme southwestern Texas Panhandle. Wind gusts of 45 to 60 mph were common over much of the Caprock from late morning through early evening. Several of the peak severe gusts occurred around midday, with another round favoring the late afternoon and early evening when high clouds gradually cleared and allowed for deeper mixing. One large wildfire developed, named the Jenny Slipper Fire, and spread through parts of eastern Bailey County near the intersection of Farm to Market Road 298 and County Road 186. This wildfire consumed 947 acres before becoming contained late on the fourth. Thick blowing dust contributed to several crashes on US Highway 84 northwest of Muleshoe (Bailey County).
High wind gusts from the Texas Tech University West Texas mesonet sites are listed below:
71 mph at Friona (Parmer County),|68 mph at Olton (Lamb County),|68 mph at Anton (Hockley County),|67 mph at Amherst (Lamb County),|65 mph at Morton (Cochran County),|64 mph at Levelland (Hockley County),|63 mph at Hart (Castro County),|63 mph at Slaton (Lubbock County),|62 mph at Silverton (Briscoe County),|62 mph at Muleshoe (Bailey County),|60 mph at Caprock Canyons State Park (Briscoe County),|60 mph at Reese Center (Lubbock County),|60 mph at Plainview (Hale County),|60 mph at Turkey (Hall County),|60 mph at Floydada (Floyd County),|60 mph at Roaring Springs (Motley County),|60 mph at Vigo Park (Swisher County),|59 mph at Tulia (Swisher County),|59 mph at Dimmitt (Castro County),|59 mph at White River Lake (Crosby County),|59 mph at Plains (Yoakum County),|58 mph at Sundown (Cochran County),|58 mph at Denver City (Yoakum County),|58 mph at Graham (Garza County),|58 mph at Ralls (Crosby County), and|58 mph at Abernathy (Hale County).
Maximum wind gusts from area ASOS and AWOS stations are listed below:
66 mph at Lubbock International Airport (Lubbock County), and|58 mph at Levelland Municipal Airport (Hockley County).
Maximum sustained wind speeds from the Texas Tech University West Texas mesonet sites are listed below:
46 mph at New Home (Lynn County),|46 mph at Tahoka (Lynn County),|44 mph at McAdoo (Dickens County),|43 mph at Brownfield (Terry County),|42 mph at O'Donnell (Lynn County), and|40 mph at Childress (Childress County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 4, 5:28 AM CST, 3 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 628 AM CDT Tue Apr 4 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 256 AM CDT Tue Apr 4 2023 Forecast remains on track for a high impact day across the forecast area. Early morning water vapor imagery shows the upper level system moving across the Great Basin into the Four Corners. Ahead of the low, mid and low level winds are beginning to increase which is leading to a slight increase in surface winds early this morning. Once deep mixing begins a few hours after sunrise strong winds from aloft will easily be mixed to the surface with gusts of around 70 mph looking likely. The High Wind Warning for much of the area remains in effect from 9 am until 8 pm CDT. These high winds will also kick up dust, therefore we have issued a Blowing Dust Advisory for the entire forecast area from 11 am until 8 pm CDT as visibility below one mile appears likely at times across the region. Obviously the very dry surface air has remained in place overnight and as temperatures warm, relative humidity values will drop back into the middle single digits again today leading to widespread extremely critical fire weather concerns and more details can be found in the fire weather section below. A Pacific front will be moving through the forecast area this afternoon which will bring cooler temperatures to locations on the Caprock with temperatures maxing out in the 70s. East of the Caprock escarpment, temperatures will be hot once again (although slightly cooler due to high level cirrus) rising into the 80s and lower 90s. Winds will slacken tonight however an additional cold front will slide south through the forecast area switching winds around to the northwest and keeping conditions breezy for much of the night. This will allow temperatures to be much cooler tonight with sub-freezing temperatures across the southwestern Texas Panhandle and northwestern South Plains, with 30s and lower 40s across the rest of the forecast area. /WI && .LONG TERM... (Wednesday through Monday) Issued at 256 AM CDT Tue Apr 4 2023 Much quieter weather will follow behind today's wind and fire weather. Tomorrow will be 15-20 degrees cooler thanks to a cold front and northerly surface flow. The upper low bringing our wind today will quickly move off to the northeast towards Hudson Bay. Broad upper troughing will remain to our west and will keep upper flow out of the southwest going into the weekend. Surface high pressure will influence the region through Friday and will keep surface winds out of the east to southeast which will help keep temps in the 60s. Unfortunately the surface flow will help little in dewpoint recovery as we will be cut off from rich GOMEX moisture due to mostly offshore flow. This will hinder precip chances late week into the weekend as an upper shortwave trough is progged to push across the region along with a dryline. Dewpoint recover should improve going into early next week, but overall precip chances will be limited due to an overhead upper ridge. && .AVIATION... (12Z TAFS) Issued at 626 AM CDT Tue Apr 4 2023 LLWS is continuing at all TAF sites this morning as winds 800-1000 ft AGL remain around 45 kts. Surface winds will begin to quickly ramp up shortly after sunset bringing this LLWS to an end. Still expecting very windy conditions at the TAF sites by late this morning through the afternoon hours with sustained winds of 30-40 kts and gusts up to 55 kts. These strong winds will lead to blowing dust therefore visibility reductions into the MVFR to IFR or lower range will be possible especially at KLBB and KPVW. Winds will weaken a bit after sunset tonight but winds will remain breezy for much of the night and eventually become west or northwest. && .FIRE WEATHER... Issued at 256 AM CDT Tue Apr 4 2023 Red Flag Warning remains in effect until 4 am Wednesday. Very poor overnight recoveries have been observed across the region this morning. This will allow for extremely critical fire weather conditions to develop around mid-morning as stronger winds (sustained 30-45 mph and gusts to around 70 mph) begin to mix to the surface. These strong winds will have the potential to down power lines leading to numerous starts across the region within very receptive fuels. Currently it appears that the eastern South Plains into the Rolling Plains and southeastern Texas Panhandle will see the best overlap of strongest winds and highest temperatures hence the concerns for large fires will be maximized across this region according to the Southern Great Plains Wildfire Outbreak Working Group. Some high level cloud cover may limit the amount of fuel preheating however with the expected weather parameters this should not by that great of a factor however it will limit our ability to issue timely hot spot notifications. Tonight a cold front will slide southeast through the forecast area switching winds around from the southwest to the west and then northwest. Winds will remain breezy with this front therefore any fires that remain active tonight may see an abrupt wind shift between 10 pm and 4 am. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 4 AM CDT Wednesday for TXZ021>044. High Wind Warning until 8 PM CDT this evening for TXZ021>043. Blowing Dust Advisory from 11 AM this morning to 8 PM CDT this evening for TXZ021>044. Wind Advisory until 8 PM CDT this evening for TXZ044. && SHORT TERM...58 LONG TERM....51 AVIATION...58
Hazardous Weather Outlook National Weather Service Lubbock TX 328 AM CDT Tue Apr 4 2023 TXZ021>044-050830- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 328 AM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A Red Flag Warning remains in effect until 4 am CDT Wednesday due to very windy and dry conditions. High winds are also expected today with sustained speeds of 30 to 45 mph and gusts to around 70 mph. A High Wind Warning is in effect for the majority of the area and a Wind Advisory is in effect for Stonewall County from 9 am through 8 pm CDT today. These high winds will lead to areas of blowing dust which will reduce visibility to below a mile at times therefore a Blowing Dust Advisory is in effect from 11 am until 8 pm CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Low chances for thunderstorms will be possible across the Rolling Plains late Sunday evening and Monday.
The national radar mosaic for the moment the first event began.
20 high wind, 1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080957, 1081270, 1081278, 1080961, 1081279, 1081277, 1081276, 1081271, 1081272, 1081274, 1081268, 1080946, 1080962, 1080964, 1081269, 1081273, 1081280, 1080944, 1081275, 1080954, 1081267.